Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 14, 1998Codington County, Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 14, 1998, 9:41 PM CDT for Codington County, Day County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 9:41 PM CDT (02:41 UTC)
Expired
May 14, 1998, 10:10 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Day County, SD

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:41 PM CDTHail 0.75Webster, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 150241 RRA
SVRABR
SDC029-037-150310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA
  NORTHERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 1010 PM CDT

* AT 937 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES NORTHWEST OF WATERTOWN OR 9 MILES SOUTH OF
  WAUBAY MOVING NORTH AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS
  LOCATED 6 MILES SOUTH OF WEBSTER...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY               AT 955 PM CDT
  WEBSTER              AT 950 PM CDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

MIDDLEBROOKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:25 PM CDT, 16 minutes earlier.

Area forecast discussion, May 14, 9:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT THU MAY 14 1998

HAVE UPDATED ZONES FOR SCATTERED THUNDERSTORMS IN CENTRAL ZONES...
AND TO RAISE POPS IN WC MINN ZONES.

.ABR...NONE.

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:44 PM CDTTornado WarningABRLyman46 min
May 14, 8:50 PM CDTSevere Thunderstorm WarningABRLyman50 min
May 14, 9:58 PM CDTSevere Thunderstorm WarningABRGrant, Roberts47 min
May 14, 10:09 PM CDTSevere Thunderstorm WarningABRDay46 min
May 14, 11:06 PM CDTSevere Thunderstorm WarningABRHamlin49 min
May 14, 11:26 PM CDTSevere Thunderstorm WarningABRLyman34 min
May 15, 3:40 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin30 min
May 15, 4:37 AM CDTSevere Thunderstorm WarningABRGrant33 min
May 15, 2:52 PM CDTFlash Flood WarningABRSpink4 hr
May 15, 2:57 PM CDTFlash Flood WarningABRSpink4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.